Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2016  |  Volume : 48  |  Issue : 3  |  Page : 324--326

Erlotinib-induced purpuric papulopustular eruption treated with pulsed azithromycin

Gulsen Akoglu1, Sibel Orhun Yavuz2, Ahmet Metin1 
1 Dermatolovenerology Clinic, Ankara Ataturk Training and Research Hospital, Ankara, Turkey
2 Pathology Clinic, Ankara Ataturk Training and Research Hospital, Ankara, Turkey

Correspondence Address:
Dr. Gulsen Akoglu
Dermatolovenerology Clinic, Ankara Ataturk Training and Research Hospital, Ankara
Turkey

Erlotinib belongs to the targeted cancer treatments acting through epidermal growth factor receptor inhibition. Papulopustular eruption is the most common cutaneous toxicity. The pathogenesis of the rash is not clear. There is no consensus on treatment. In this report, we describe a 73-year-old female patient who was referred to our outpatient clinic for evaluation and treatment of a widespread acneiform eruption. She was put on erlotinib therapy for 3 months for the treatment of lung adenocarcinoma. The patient has developed nonpruritic papules and pustules widespread over the body except the face for the past 2 weeks. Bacterial culture obtained from a pustule on the back grew methicillin-sensitive Staphylococcus aureus (SA). Histopathological examination of a papule demonstrated vacuolar degeneration of basal layer, prominent walls of vessels, a mixed infiltration of eosinophils, and lymphocytes and erythrocyte extravasation. The eruption was successfully treated with two weekly pulses of azithromycin 500 mg for 3 consecutive days. This case demonstrated that erlotinib may cause purpuric papular eruption secondarily infected with SA. Routine bacterial culture should be performed from pustules before any treatment.


How to cite this article:
Akoglu G, Yavuz SO, Metin A. Erlotinib-induced purpuric papulopustular eruption treated with pulsed azithromycin.Indian J Pharmacol 2016;48:324-326


How to cite this URL:
Akoglu G, Yavuz SO, Metin A. Erlotinib-induced purpuric papulopustular eruption treated with pulsed azithromycin. Indian J Pharmacol [serial online] 2016 [cited 2021 Oct 22 ];48:324-326
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2016;volume=48;issue=3;spage=324;epage=326;aulast=Akoglu;type=0